Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: Severe itching - ruining my life.
|missmoo - Sat Aug 13, 2005 4:10 pm||
For the past week or so I have had almost unbearable itching in and around my vagina and anus.
I had a yeast infection 3 weeks ago and had a Difulcan capsule. It cleared up within a few days (the redness, itching soreness etc). (I often get yeast infections, so this wasn't out of the ordinary).
I have NO redness, lesions, discharge, swelling anywhere, but the itch is incredible. I also itch not just on the mucous membranes of my vagina, but all over my pubic area, into my groin and in between my buttocks. There is nothing crawling around (ie. crabs or lice, whatever) and no irritation that I can see, and I don't have worms.
I've not changed my diet or any other kinds of habits that I can think might affect this.
I apply Monistat/Canesten cream about a half dozen times a day, mainly at night when I notice the itch more, this helps only a little.
i can't afford to go and see a gynecologist. The itch is driving me mad and becoming embarrasing when I have to scratch in public. It's disturbing my sleep either by preventing me from falling asleep or waking me up so I can scratch.
How can I stop it??[/u]
|Dr. Tamer Fouad - Mon Jan 02, 2006 6:45 am||
I hope you are feeling better now.
Vulvovaginal itching generally is not a normal finding in healthy women. Itching is usually most noticeable with a yeast infection, though it may occur with any type of infection or irritation. An irritated vaginal lining, which may be particularly itchy or painful during intercourse, is usually a more prominent symptom of atrophic vaginitis (such as occurs in postmenopausal women). Pain and itching when urinating may occur in trichomoniasis. Other dermatologic conditions (eg, lichen sclerosis and, rarely, vulvar cancer) should also be considered, especially in the absence of candidal infection.
Usually a gynecologist will be able to tell by clinical examination and colposcopy what the problem is. If there is evidence of vaginal irritation this may be a manifestation of contact or allergic vaginitis. If on examination there is an a focal area of abnormal tisse a biopsy may be required.
In your case I think you may need to take more aggressive treatment for yeast infection, given the fact that you improve with Monistat/Canesten cream.
Recurrent yeast infection is a problem that needs the attention of your gynecologist. First, evaluation of the causative organisms and any risk factors for recurrence is required.
The optimal treatment for recurrent vulvovaginal candidiasis has not yet been defined
In vitro studies have shown that imidazole antifungal agents such as miconazole and clotrimazole are not as effective against nonC. albicans fungi. C. tropicalis and C. glabrata are 10 times less sensitive to miconazole than is C. albicans.
Terconazole vaginal cream (Terazol) is the agent of choice when infection with a species other than C. albicans is suspected. The potent interference of this agent with the cytochrome P450 isoenzymes makes C. tropicalis and C. glabrata more susceptible to treatment.
I'm afraid that this is a problem that needs clinical assessment by a gynecologist.
1. Haefner HK. Current evaluation and management of vulvovaginitis. Clin Obstet Gynecol 1999;42:184-95.
2. Reilly BM. Practical strategies in outpatient medicine. 2d ed. Philadelphia: Saunders, 1991:1016-46.
3. Horowitz BJ. Mycotic vulvovaginitis: a broad overview. Am J Obstet Gynecol 1991;165:1188-92.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.